Hi there I have issues with anxiety mostly related to

Patient

Q: Hi there. I have issues with anxiety mostly related to my health. I was on celexa 40 mg for years and it worked wonderfully for my anxiety. I came off it and the anxiety came back. My Dr prescribed Lexapro 20 mg but it wasn't agreeing with me so we went back on celexa 40 mg. I came across an tea waning that stated celexa was linked to possible dangerous heart arrhythmias and now I am scared to take me meds. This medication works so great for my anxiety. I had a cardiac workup 4 years ago(ekg, holter, Echo and stews test) due to palpitations and everything checked out on just begnign extra heartbeats. Am I ok to still take celexa or should I lower my dose. I read the study and then read another one that completely contraindicated the first study so I al confused. Do the benefits of taking celexa for me outweigh the risks. Are the risks of these arrythmias very rare? I think I read 0.1%. I just don't want to be vacated to take my meds and don't really want to switch as I know this works well for me. Any advice or reassurance would be great. I Am a 35 year old female. Thanks.

Doctor

A:   Hello. Welcome to Ask The Doctor. We are here to help you.

Yes you have read it right. Celexa should not be used in people suffering from any Cardiac issues.
Your case is not an absolute contraindication for the use of Celexa but if you can avoid it, just avoid it.
You never know what problem it gets for you.

I do understand that drugs like Celexa have very good effect but yes good things come with some or the other trouble.
All SSRI group of Anti-depressant should be avoided in cases of Cardiac issues, but again I am saying Cardiac issues are relative contraindication for the use of Celexa and not absolute.

If I would have been your doctor, I would have tapered the Celexa and would have introduced a safer SSRI like Fluoxetine.
Definitely for a few days you will be in trouble, but at the end you will be able to tolerate Fluoxetine very well.
Another important concern with Celexa is that it causes weight gain which further causes Cardiac issues.
So share my opinion with your doctor.

I hope it helps.
If you have any further query, please ask me.
Stay Healthy.

Related Q&A

Q: I am trying to switch my meds from prozac to wellbutrin. My doctor was not very clear on how to do that however. I t...

Q: I have health anxiety and the past two days it has got worse. I an a very fit person who doesnt smoke or drink but i ...

Q: My roommates son was throwing up 2 nights ago. I have severe anxiety and emetophobia. Would I be sick already if I wa...

Q: My roommates son was throwing up last night. he was fine after four hours. I stopped at the house for 3 minutes to gr...

Q: I am concerned regarding my sister she has experienced anxiety on and off. However she has been rumintating on a pas...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews